A 57-year-old Caucasian male presents to the emergency department after suddenly developing a severe intermittent pain below his sternum. He describes the pain as non-radiating, aggravated on exertion, and is alleviated with rest. He also reports that aspirin provides some relief.
He explains that one week previously, he had been short of breath on several occasions and had developed a fever of 38.3 °C that subsequently resolved. The patient has a history of hypertension and hyperlipidemia.
He also reports prior detection of one tubular adenomatous polyp (ascending colon) from his most recent colonoscopy 5 years ago. He has not had any past surgeries, and his family medical history is nonsignificant. He denies use of tobacco, alcohol, or illicit drugs.
Findings of the patient’s physical exam are unremarkable:
- blood pressure 105/58 mm Hg
- pulse 81 beats/min
- temp 36.5 °C
- respiratory rate 20 breaths/min
- SpO2 99% on room air
- body mass index 30.68
He has been taking the same medications without any recent changes:
- losartan 100 mg daily
- hydrochlorothiazide 25 mg daily (started 15 years prior)
- aspirin 81 mg daily
- atorvastatin 20 mg daily
Electrocardiography (ECG) identifies diffuse ST elevations.
The patient has elevated inflammatory markers, anemia, and leukopenia with absolute neutropenia, microcytosis, and anisocytosis with normal platelets. Anti-nuclear antibody screen by immunofluorescence and titer is negative.
Echocardiogram findings are normal; left ventricular ejection fraction is 55%–60%. There is evidence of a small circumferential pericardial effusion with no cardiac tamponade. There are no unusual findings on chest x-ray and troponin is negative. Blood cultures show no growth. Subsequent coronary angiography reveals normal coronary arteries with preserved ejection fraction.
Treatment and outcome
Treatment is started with aspirin and nitroglycerin based on a probable diagnosis of acute coronary syndrome. He is also started on nonsteroidal anti-inflammatory drugs and steroids for his pericarditis.
The following day, he develops asymptomatic atrial fibrillation and a diltiazem drip is initiated. Follow-up colonoscopy is scheduled, and a bone marrow biopsy recommended unless there is improvement in his anemia and leukopenia within a few weeks.
The patient’s symptoms respond to treatment and he returns home with a 5-day steroid taper, diltiazem, and nebivolol, and resumes his previous medication regimen.
He returns 5 days later with recurrent chest pain. Echocardiogram indicate small/ moderate pericardial effusion, and lab tests show that inflammatory markers remained elevated.
Steroid treatment is resumed and he is discharged home with instructions to take prednisone 30 mg daily for 2 weeks and colchicine 0.6 mg twice daily.
Two weeks later, his cardiologist follows up with a slow prednisone taper over 4 weeks (20 mg daily for 2 weeks followed by 10 mg daily for 2 weeks). Colchicine is continued for 3 months due to persistently elevated C-reactive protein.
Six months after initial presentation
The patient consults his primary care physician due to low-grade fevers, fatigue, swollen painful joints and morning stiffness, night sweats, shortness of breath, and poor appetite. He reports an unintentional 40-pound weight loss.
Physical examination identifies severely reduced range of motion in his joints, and swelling of bilateral metacarpophalangeal and proximal interphalangeal joints.
Laboratory tests show that the anemia and leukopenia noted initially have persisted, and the neutropenia has become more severe (0.18 x 109, reference range 1.6–6.1 x 109). ECG shows sinus rhythm.
Referral to oncology for investigation of potential malignancy results in an extensive workup, including bone marrow biopsy and infectious evaluations; findings are negative.
Referral to rheumatology results in a comprehensive autoimmune workup: findings are negative for antinuclear antibody, anti-centromere antibody, anti-Smith antibody, anti-neutrophilic cytoplasmic antibodies, rheumatoid factor, anti-cyclic citrullinated peptide antibody, anti-ribonucleic protein, anti-Scl 70 antibody, anti-Ro, and La antibodies.
The patient is positive for antihistone and anti-chromatin antibodies. Complete blood count show persistent anemia and leukopenia. Urinalysis is unremarkable.
Diagnosis and follow-up
A diagnosis of exclusion is made based on this patient’s clinical presentation of low-grade fevers, weight loss, inflammatory arthritis and pericarditis along with anemia, leukopenia with neutropenia, positive antihistone and anti-chromatin antibodies, and negative infectious and hematologic workup.
He does not meet diagnostic criteria for SLE, and is diagnosed with drug-induced lupus associated with hydrochlorothiazide treatment. Hydrochlorothiazide is discontinued and his prednisone treatment is tapered over a period of 1 month.
At 1-month follow-up, the patient’s anemia and leukopenia are significantly improved, however, inflammatory markers are not completely normalized.
At 3-month follow-up, inflammatory markers and anti-chromatin antibody have returned to normal. However, further tests are performed due to patient’s reports of continuing joint pain, and persistent neutropenia. Treatment with hydroxychloroquine 200 mg twice daily is initiated. Subsequent follow-up reveals that the patient’s symptoms continue to improve.
Drug induced lupus erythematosus (DILE) – an auto-immune response to a medication – generally presents as a mild lupus-like syndrome in patients who have no prior history of systemic lupus erythematosus (SLE)1. Authors reporting this case2 note that no DILE- specific symptoms have been identified – the condition typically presents with many of the same laboratory / serologic test findings that would be found in a patient with SLE.
While diagnosis depends on a temporal relationship between drug administration and symptom development, symptoms typically emerge after months or often years of exposure to a medication.3 The diagnostic process may be protracted and involve extensive and varied workup. Patients who develop DILE tend to be older; men and women are affected equally.4
Although both syndromes involve elevated markers of inflammation, differences in other laboratory test results can help distinguish between DILE and SLE. Hematologic involvement is not common and generally evident in only 5–25% of DILE cases.4
As in SLE, serological tests in patients with DILE will detect antinuclear antibody, although the physicians reporting this case cited date suggesting 5%-10% of cases are negative.5
DILE differs from SLE in that autoantibody involvement in DILE is generally limited to histone-containing antigens such as antihistone antibody, and anti-chromatin antibody.6
In addition to this reported relatively rare association with hydrochlorothiazide, medications linked to DILE include isoniazid, diltiazem, griseofulvin, atenolol, cefepime, bupropion, cimetidine, penicillamine, lithium, glyburide, omeprazole, esomeprazole, minoxidil, atorvastatin, simvastatin, minocycline, carbamazepine, procainamide, quinidine, hydralazine, amiodarone, nitrofurantoin, sulfasalazine, phenytoin, oral contraceptives, and terbinafine.7
Recently, biologics such as tumor necrosis factor (TNF) inhibitors and interferons have been associated with drug-induced lupus. This report notes that clinical features and laboratory findings of TNF inhibitor-induced lupus differ from those associated with traditional drug-induced lupus or idiopathic lupus.8
Mechanism(s) that may result in drug-induced lupus vary depending on the medication and even on the patient. As well, other autoimmune diseases have been linked with drugs or toxins .8
Authors of a separate case report of DILE in a patient taking escitalopram9 note that various pathophysiological pathways have been proposed to explain DILE. These include 1) oxidization of the offending drug or its metabolites, which gradually alters lymphocyte activity in the thymus, 2) dysfunction of the P450 system related to genetically determined differences in acetylator status, which results in generation of toxic metabolites and the production of autoantibodies, and 3) auto-antibody production due to medication-related reduction in T-cell methylation and overexpression of the LFA-1 antigen, resulting in auto-antibody production.
Also implicated are genetic factors in patients with an increased incidence of HLA-DR2, HLA-DR4, HLA-DQB1, and the C4 null allele. A slow acetylation rate is also a reported risk factor for DILE.9
Discontinuation of the offending drug usually resolves symptoms, although severe cases may be treated with glucocorticoids and other immunosuppressive agents such as antimalarials. Prognosis is excellent.4
1. Antonov D, et al. Drug induced lupus erythematosus. J Clin Dermatol 2004; 22: 157–66
2. Sosenko T, et al. When chest pain reveals more: a case of hydrochlorothiazide-induced systemic lupus erythematosus. Am J Case Rep 2019; 20: 26-30
3. Borchers A, Keen C, Gershwin M. Drug-induced lupus. Ann NY Acad Sci 2007; 1108: 166–82
4. Pramatarov K. Drug induced lupus erythematosus. Clin Dermatol 1998; 16(3): 367–77
5. Solomon-Tsegaye T, et al. Antinuclear antibody negative lupus? An ominous presentation of hydralazine-induced lupus syndrome. Eur J Rheumatol 2018; [Epub ahead of print]
6. Hoffman I, et al. Specific antinuclear antibodies are associated with clinical features in systemic lupus erythematosus. Ann Rheum Dis 2004; 63: 1155–58
7. He Y, Sawalha AH. Drug-induced lupus erythematosus: an update on drugs and mechanisms. Curr Opin Rheumatol 2018; 30(5): 490-497
8. Chang C, Gershwin ME. Drug-induced lupus erythematosus: incidence, management and prevention. Drug Saf 2011; 34(5): 357-74
9. Morris B. Clinical vignette: Drug-induced lupus secondary to escitalopram. Proc UCLA Health 2018